Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 65, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 2, 2023, 2:46 PM MDT for Washington County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2023, 2:46 PM MDT (20:46 UTC)
- Expired
- Sep 2, 2023, 7:45 PM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WGUS55 KSLC 022046
FFWSLC
UTC053-022345-
/O.NEW.KSLC.FF.W.0065.230902T2046Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
246 PM MDT Sat Sep 2 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Washington County in southwestern Utah...
* Until 545 PM MDT.
* At 246 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of dry washes, low
water crossings in and near Hildale, creeks and
streams.
* Some locations that will experience flash flooding include...
Hildale and Short Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRC3 follow-up statements
208
WGUS75 KSLC 022214
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
414 PM MDT Sat Sep 2 2023
UTC053-022345-
/O.CON.KSLC.FF.W.0065.000000T0000Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
414 PM MDT Sat Sep 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...
At 414 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. An automated gauge reported .83 inches had fallen in an
hour. Rainfall has temporarily ended however another round of heavy
rain is expected in the next 30 to 60 minutes.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of dry washes, low water
crossings in and near Hildale, creeks and streams.
Some locations that will experience flash flooding include...
Hildale and Short Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRC515
WGUS75 KSLC 022241
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
441 PM MDT Sat Sep 2 2023
UTC053-022345-
/O.CON.KSLC.FF.W.0065.000000T0000Z-230902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
441 PM MDT Sat Sep 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...
At 441 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Public reported flash flooding in
Colorado City. An automated gauge reported .83 inches had fallen in
an hour. Rainfall has temporarily ended however another round of
heavy rain is expected in the next 15 to 45 minutes.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of dry washes, low water
crossings in and near Hildale, creeks and streams.
Some locations that will experience flash flooding include...
Hildale and Short Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRC421
WGUS55 KSLC 022324
FFWSLC
UTC053-030145-
/O.EXT.KSLC.FF.W.0065.000000T0000Z-230903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
524 PM MDT Sat Sep 2 2023
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
Southeastern Washington County in southwestern Utah...
* Until 745 PM MDT.
* At 524 PM MDT, Doppler radar indicated thunderstorms produced
heavy rain across the warned area. Public reported flash flooding
in Colorado City. An automated gauge reported .83 inches had
fallen in an hour. Additional moderate to heavy rain is occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of dry washes, low
water crossings in and near Hildale, creeks and
streams.
* Some locations that will experience flash flooding include...
Hildale and Short Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:57 AM MDT, 10 hours 49 minutes earlier.
Area forecast discussion, Sep 2, 3:57 AM MDT, 10 hours 49 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 357 AM MDT Sat Sep 2 2023 .SYNOPSIS...Monsoonal moisture will remain in place through the weekend. A fall-like storm system late Sunday into Labor Day will maintain unsettled and much cooler conditions, prior to a net drying trend upon its passage early next week. Drier conditions are expected to prevail thereafter through much of next week. && .SHORT TERM (Through 12z Monday)...Early morning water vapor and H5 analysis place the center of a near-stationary upper level low along the NorCal coast. Downstream of this, deep southerly flow remains in place allowing a tongue of monsoonal moisture to continue to advect from the lower Colorado River Basin north and across the local area. A remnant MCV lifting north across south- central portions of the forecast area attm has provided maintenance of nocturnal showers and isolated storms overnight, but will continue to lift rapidly northwest whilst shearing this morning providing net subsidence and increased inhibition for much of the area through roughly midday. Although CAMs continue to suggest a somewhat more suppressed environment in wake of the passage of this MCV, diurnal destabilization focused from central to southwestern Utah is expected to spark additional convection capable of locally heavy rainfall given PWAT values remaining in excess of 1 inch across much of the area, and as high as 1.3 inches locally in southwestern Utah. Said, a net downtick in areal coverage vs. the last 24 hours remains likely this afternoon/eve. The aforementioned upper low will finally begin its easterly translation across the Great Basin region Sunday forcing a cold front into northwestern Utah by Sunday evening. Along and ahead of this frontal boundary favorable jet support within an increasingly diffluent airmass coupled with the sub-tropical moisture in place will shift focus of convection, potentially strong, across namely central and northern Utah later Sunday afternoon and into the overnight hours. Something to keep tabs on moving forward, as many pieces are coming together including shear, deep layer forcing, and moisture in place. .LONG TERM (After 12z Monday)...Decreasing precipitation chances and warming temperatures will define the long-term, after a cool, wet start on Monday. The passing upper-level trough and associated cold front early Monday will bring much cooler temperatures and a drier air mass to the region. Southern Utah will dry out quite well after the front, with precipitation chances limited to mainly central and northern areas on Monday. Along with enhanced convection along the front, we could see more convection during the afternoon. Thunderstorm development could be a little busier across the north as compared to the weekend, given increasing solar insolation (and thus more instability) from the drying upper levels. Combined with upper- to mid-level dynamics and associated shear, we could be looking at an active Monday afternoon, especially if low-level moisture hangs on. These details will likely be ironed out in the coming days. Temperatures on Monday will reach 15-20 degrees below normal in most areas, with forecast highs in the upper-60s/low-70s across the Wasatch Front and low-80s in St. George. Although we saw highs in the 70s at KSLC twice in August, the last time we saw a high of the current forecast of 71F was mid-May. For the heat-lovers out there...we're sorry. As the upper-level trough pushes eastward, a trailing shortwave trough combined with lingering mid-level moisture across the north will produce a chance for isolated showers Tuesday afternoon, mainly across higher terrain. Beyond Tuesday, a ridge is expected to gradually build over the region, bringing a rebound in temperatures to near-normal by the end of the work week. Friday afternoon highs are currently forecast in the mid-80s along the Wasatch Front and low-90s in St. George. && .AVIATION...KSLC...Southerly winds will continue, with gusts to 20kts possible through much of the day. Morning scattered showers will become more isolated in nature after 18z, with a 20% chance of thunder. CIGs will fluctuate around 6-8kft during the morning, causing periods of mountain obscuration. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated thunderstorms will continue, decreasing in areal coverage through the afternoon. Most showers will dissipate by 03z, however there could be a few isolated showers overnight. The heaviest showers, especially across southern areas and high-elevation sites, may produce periods of MVFR to IFR CIGs and reduced VIS. LIFR CIGs at KBCE are likely to return to VFR around 14-16z. Winds are likely to remain fairly light, but weighted towards a southerly component. && .FIRE WEATHER...Monsoonal moisture continues to surge north across the region as a strong upper level low pressure remains near stationary along the northern California coast. Shower and thunderstorm development today is expected to be somewhat suppressed compared to the last 24 hours, but scattered storms accompanied with wetting rains will remain a potential, along with maintenance of elevated relative humidities. The upper low will begin to translate east and across the Great Basin Region early Sunday prior to crossing the region late Sunday and Monday. With passage of the low pressure system widespread wetting rains and much cooler temperatures are expected, along with the potential for snow levels lowering to near 10000 feet across namely the northern/central mountain areas. A dry westerly flow will then work in and remain in place for much of next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through this evening for UTZ122>129. WY...None. && Merrill/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:50 PM MDT | Special Weather Statement | SLC | 40 min | |
| Sep 2, 12:02 PM MDT | Flood Watch | SLC | Box Elder, Cache, Davis, Duchesne, Juab, Morgan and 7 more | 39 hr |
| Sep 2, 2:44 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 2, 3:10 PM MDT | Special Weather Statement | SLC | 50 min | |
| Sep 2, 3:45 PM MDT | Areal Flood Advisory | SLC | Washington | 60 min |
| Sep 2, 4:08 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.